Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Experiencing tiredness and muscle aches. Taking hydrocodone for ostioarthritis. Elevated blood sugar can cause tiredness?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I am a 70 year old man, experiencing a lot of tiredness, muscle aches, I do take hydrocodone(5mg) for ostioarthritis, also take others,ie., simvastatin, metformin, lisinopril, atenolol. I understand elevated blood sugar can cause tiredness? have blood sugar readings 117-140.
Posted Sat, 16 Nov 2013 in General Health
Answered by Dr. Rakesh Karanwal 32 minutes later
Brief Answer:
Re-evaluation for diabetic complications needed

Detailed Answer:
Hi there,

Thanks for posting your query on XXXXXXX Forum.

You have not mentioned whether the blood sugar readings are fasting or post-prandial; the duration of diabetes; whether any complications of diabetes, such as kidney and/or heart involvement has occurred.

* All Statins, including Simvastatin (prescribed for high cholesterol levels), cause wasting of muscles and thereby, muscle pains. Meticulous control of diabetes will bring down cholesterol levels to normal/near-normal range. So, PLEASE ENSURE THAT YOUR DIABETES IS UNDER IDEAL CONTROL. This will also bring down the requirement of Simvastatin.

* Poorly controlled diabetes (that is, elevated blood sugar) starves all organs, including muscles and nerves, of glucose- the ready source of energy. Controlled blood sugar will ensure adequate supply of ready fuel (sugar) to starving organs/muscles --> no weakness or muscle aches.

* Muscle aches can also be due to kidneys involvement or, heart involvement as a complication of diabetes.

* Hypothyroidism- which too causes tiredness and muscle aches- should also be evaluated for, since it frequently co-exists with diabetes

I therefore recommend that you consult your treating doctor, who will order estimation of lipids, degree of sugar control, Thyroids, heart and kidneys' functional status. Depending on the tests' reports, he will modify your treatment accordingly.

I will be happy to answer further clarifications, if any.

Warm regards,

Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor